Duragesic Pain Patch, Other Fentanyl Pain Patches Still Killing People, FDA WarnsDec 21, 2007 | Parker Waichman LLP
The Duragesic patch and other generic fentanyl pain patches are still killing people, the Food & Drug Administration (FDA) warned today. The Duragesic pain patch, marketed by Johnson & Johnson, and other generic pain patches, emit the powerful narcotic painkiller fentanyl. These transdermal pain patches were approved to treat pain in people who use narcotics, such as cancer patients. Today’s FDA notice is the second time since 2005 that the agency has warned of fatal consequences linked to fentanyl painkilling patch misuse.
The Duragesic and other similar pain patches are meant to treat persistent, moderate to severe chronic pain in opioid-tolerant patients 2 years of age or older. Fentanyl is a highly addictive opiate that is 80 times more potent than morphine. Fentanyl is considered a Class II substance by the Drug Enforcement Administration, meaning it is associated with a high potential for abuse and a risk for fatal overdose. The Duragesic and similar patches use so-called “transdermal” technology developed by California-based Alza Corporation.
In July 2005, the FDA issued a Public Health Advisory announcing its investigation of “death and other serious side effects involving overdoses” in patients using both the Duragesic painkilling patches and their generic competitors. That advisory emphasized the appropriate and safe use of fentanyl painkilling patches. At that time, the FDA said it had received 120 reports of deaths related to fentanyl pain patches.
Since the original 2005 health alert, the FDA has received further reports of deaths related to Duragesic and generic fentanyl pain patches, although the agency declined to reveal how many additional reports it has been received. As was the case in 2005, the FDA says that many of the deaths are related to fentanyl patch misuse. The FDA found cases where doctors wrongly prescribed it for headaches or post-surgical pain. But the FDA says patients also are accidentally overdosing by using the patches wrong, such as putting on more than prescribed, replacing them too frequently or getting them too hot.
Today, the FDA announced that it had ordered fentanyl patch makers to create special "medication guides" for patients that spell out the dangers of overdoses and improper use in easy-to-understand language. Among the many warnings to be contained in the new medication guides is the caution that fentanyl patches can cause trouble breathing, which can be fatal. Patients will be instructed to get emergency help if they have trouble breathing or extreme drowsiness with slowed breathing; feel faint, dizzy, confused; or have other unusual symptoms. These symptoms can be signs that a patient was prescribed too high a dose or took too much. The FDA is also warning that fentanyl patches are only for round-the-clock pain that is moderate to severe and expected to last for weeks. They are not for sudden, occasional or mild pain or pain after surgery.